PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jkscJournal front page on the Publisher siteReference to the article on the Publisher siteAbout the Journal on the Publisher siteJournal Information for Contributors on the Publisher siteManuscript submission on the Publisher site
 
J Korean Soc Coloproctology. 2010 August; 26(4): 240.
Published online 2010 August 31. doi:  10.3393/jksc.2010.26.4.240
PMCID: PMC2998012

Cessation or dose reduction of Capecitabine due to Complications in Patients with Colon Cancer

See Article on Page 287-292

Capecitabine has the same effect as intravenous 5-fluorouacil/leukovorin. At the same time, it ensures good compliance of patients because it is convenient to administer and is regarded as a safe chemotherapic agent because the rate of complications, such as diarrhea, stomatitis, nausea and neutropenia is low. However, an important d isadvantage is the higher incidence of hand-foot syndrome. Hand-foot syndrome occurs in more than half the cases of monotherapy with capecitabine in patients with colorectal cancer, and severe hand-foot syndrome of grades 3 and 4 occurs in 20% of those cases. Hand-foot syndrome occurs within the 4th cycle in more than 80-90% of the cases, and the rate of cessation of chemotherapy is high once severe hand-foot syndrome occurs. Therefore, it is important that the cessation be prevented by teaching the patients about hand-foot syndrome before the administration of capecitabine and by regulating the dose of capecitabine. The metabolites of capecitabine that are excreted from the kidney are presumed to cause hand-foot syndrome, so the incidence of hand-foot syndrome will decrease if the dose of capeciabine can be reduced based on an evaluation of renal function [1].

That this study was published under the present conditions is significant because studies on oncologic outcomes resulting from dose reduction and/or cessation of capecitabine due to complications are rare. In this study, the incidence of hand-foot syndrome was high, 65.9%, and the rate of dose reduction and/or cessation was 39.5%. In addition, it has been reported that the cessation of capecitabine affects the recurrence rate, but dose reduction does not. This study presents a clinical guideline that chemotherapy using capecitabine should be continued even when the dose must be reduced because of complications. As indicated above, this study will become more meaningful if the dependences of the prognostic factors related to oncologic outcomes on dose reduction, dose cessation and complications can be determined by increasing the number of candidates and by lengthening follow-up period. Also, studies on the manifestation of the hydropyrimidine dehydrogenase gene, which is supposed to be related to complications of capecitabine [2] are necessary.

References

1. Poole C, Gardiner J, Twelves C, Johnston P, Harper P, Cassidy J, et al. Effect of renal impairment on the pharmacokinetics and tolerability of capecitabine (Xeloda) in cancer patients. Cancer Chemother Pharmacol. 2002;49:225–234. [PubMed]
2. Kouwaki M, Hamajima N, Sumi S, Nonaka M, Sasaki M, Dobashi K, et al. Identification of novel mutations in the dihydropyrimidine dehydrogenase gene in a Japanese patient with 5-fluorouracil toxicity. Clin Cancer Res. 1998;4:2999–3004. [PubMed]

Articles from Journal of the Korean Society of Coloproctology are provided here courtesy of Korean Society of Coloproctology